Texas, 2007

Flash Flooding in Texas, August 1 to 2, 2007

August 1 to 2, 2007 · NWS MAF · 12 events in 8 counties and zones

A tropical airmass in place over much of the area, daytime heating, and an upper level disturbance over west Texas combined to produce scattered to numerous showers and thunderstorms. The majority of this activity occurred across the Permian Basin and southeastern New Mexico, with rainfall totals exceeding four inches in some areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$185,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A tropical airmass in place over much of the area, daytime heating, and an upper level disturbance over west Texas combined to produce scattered to numerous showers and thunderstorms. The majority of this activity occurred across the Permian Basin and southeastern New Mexico, with rainfall totals exceeding four inches in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 1, 12:55 PM CST, 8 hours 5 minutes earlier.

Area forecast discussion, Aug 1, 12:55 PM CST, 8 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
155 PM CDT WED AUG 1 2007

.SHORT TERM...
THE MAIN CIRCULATION NOTED IN WATER VAPOR IMAGERY THIS AFTERNOON
WAS THE BROAD ANTICYCLONIC CIRCULATION ENCOMPASSING MUCH OF
TEXAS...AND PORTIONS OF MEXICO AND NEW MEXICO. SUSPECT
ENHANCEMENTS WITHIN THIS CLOCKWISE CIRCULATION WERE SHORTWAVE
TROUGHS CIRCULATING AROUND...OR UNDER THE RIDGE. NOT MUCH IS
INHERENTLY OBVIOUS WITH THE ABOVE... EXCEPT THAT SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP DUE TO
THESE WAVES INTERACTING WITH AN UNSTABLE...TROPICAL AIRMASS AND
PWAT VALUES AT OR ABOVE 175 PERCENT OF NORMAL OVER THE CWA.

WILL LEAVE THE FLASH FLOOD WATCH GOING OVERNIGHT...DESPITE THE
PENCHANT FOR SHOWERS AND STORMS TO WEAKEN/DISSIPATE...FOR THE MOST
PART...AT NIGHT.  THIS AS ONE SHORTWAVE TROUGH APPEARS TO BE OVER
THE BIG BEND REGION/LOWER TRANS PECOS THIS AFTERNOON...AND WILL BE
HEADING WEST...IF NOT NORTHWEST...OVERNIGHT.  IN ADDITION...A GOOD
DEAL OF HEATING WAS OCCURRING OVER THE SOUTHERN HALF OF THE CWA...
WHICH COULD RESULT IN MORE WIDESPREAD VERY HEAVY RAINFALL PRODUCING
STORMS THAN WE/VE SEEN THE LAST COUPLE OF DAYS...THROUGH THIS
EVENING.  PWATS WILL BE AT OR ABOVE 1.5 INCHES OVER THE WATCH
AREA...WHICH WILL BE CHANGED SLIGHTLY TO INCLUDE BREWSTER COUNTY
AGAIN.  THIS AS MOST OF THE DRIER AIR ON WATER VAPOR IMAGERY APPEARS
WILL REMAIN JUST EAST...OR SOUTH...OF THE BIG BEND REGION AND THERE
WAS HEAVY RAINFALL OVER PORTIONS OF THE COUNTY TUESDAY.  WILL ALSO
MENTION THE POTENTIAL FOR RIVER FLOODING ON THE RIO GRANDE AS ANY
MORE HEAVY RAINFALL ALONG THE RIO GRANDE...OR IT/S TRIBUTARIES...
WILL ONLY EXACERBATE CURRENT ELEVATED FLOWS/FLOODING.

THERE IS ALSO THE POTENTIAL FOR CONVECTION TO DROP SOUTH INTO THE
CWA FROM A SHORTWAVE TROUGH CURRENTLY OVER SOUTHWEST COLORADO/
SOUTHWEST KANSAS...AND PROGGED TO MOVE SOUTH TO EAST CENTRAL NEW
MEXICO/CENTRAL TEXAS PANHANDLE BY MORNING.  THEREFORE...HAVE KEPT
THE GOOD CHANCE TO LIKELY POPS GOING OVER THE WEST...THAT IS IN THE
WATCH AREA...AND SCATTERED SHOWERS AND STORMS ELSEWHERE.  SINCE
PWATS WILL BE AT OR ABOVE 2 INCHES OVER EASTERN PORTIONS OF THE CWA
OVERNIGHT...WILL INCLUDE HEAVY RAINFALL WORDING IN THE ZONES THERE
TOO.  JUST THINK WHAT DEVELOPS WILL NOT BE AS WIDESPREAD THESE
AREAS.  WILL GO WITH PERSISTENCE...OR SLIGHTLY LOWER...FOR MIN
TEMPERATURES.

.LONG TERM...
UPPER LEVEL RIDGE WILL BE SITUATED OVER NORTHERN NEW MEXICO WITH A
STRONG CUTOFF LOW OVER CENTRAL CANADA ON THURSDAY. A TROUGH
EXTENDS FROM THIS LOW TO A LOW OVER THE WESTERN CWA. THIS LOW WILL
MOVE NORTHWEST BY FRIDAY WITH ANOTHER DISTURBANCE MOVING AROUND
THE SOUTHERN PERIPHERY OF THE HIGH INTO WEST TEXAS. THIS
DISTURBANCE WILL MOVE WEST ACROSS NORTHERN MEXICO WITH COPIOUS
AMOUNTS OF MOISTURE CONTINUING TO MOVE ACROSS THE WESTERN CWA.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING
THURSDAY AS THE FIRST DISTURBANCE MOVES ACROSS THE WESTERN CWA.
THIS PRECIPITATION WILL CONTINUE INTO FRIDAY WITH THE MAIN FOCUS
OVER THE SOUTHERN AND WESTERN CWA. INSTABILITY CONTINUES TO BE
WEAK THEREFORE SEVERE WEATHER IS NOT EXPECTED WITH THIS SYSTEM.
PRECIPITABLE WATERS OVER THE AREA WILL RANGE FROM 1.5 TO 2 INCHES
SO PLENTY OF MOISTURE WILL BE AVAILABLE FOR HEAVY RAINFALL MAINLY
SOUTH AND WEST OF THE PECOS RIVER.

BY THE WEEKEND...A HIGH WILL DEVELOP OVER THE EASTERN CONUS AND
WILL RIDGE INTO THE EASTERN CWA. THIS HIGH WILL BRING A DECREASE
TO THE PRECIPITATION CHANCES. WILL LEAVE ISOLATED THUNDERSTORMS IN
THE FORECAST OVER THE WESTERN CWA DUE TO AFTERNOON HEATING AND
OROGRAPHICAL LIFTING. WILL CONTINUE TO CARRY ISOLATED POPS EARLY
NEXT WEEK OVER THE WESTERN AND SOUTHERN CWA AS MINOR DISTURBANCES
MOVE WEST AROUND THE SOUTHERN EDGE OF THE HIGH.  AN UPPER TROUGH
WILL DIG DOWN THE WEST COAST OVER THE WEEKEND INTO EARLY NEXT
WEEK. THE CIRCULATION AROUND THIS TROUGH COULD BRING MOISTURE INTO
THE WESTERN CWA EARLY NEXT WEEK.

WILL UNDERCUT GUIDANCE FOR TEMPERATURES AS THEY CONTINUE TO BE TOO
HIGH. TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH FRIDAY AS
CLOUD COVER...PRECIPITATION AND LOW HEIGHTS KEEP THE TEMPERATURES
COOL. A WARMUP IS SLATED TO BEGIN OVER THE WEEKEND AS THE UPPER
HIGH BEGINS TO BUILD WESTWARD INTO THE AREA. GFS HAS RATHER WARM
TEMPERATURES FOR THE FIRST AND MIDDLE OF NEXT WEEK AS THERMAL
RIDGING DEVELOPS OVER THE WESTERN AND CENTRAL CWA. MADE VERY FEW
CHANGES TO THE PRECIPITATION GRIDS AS THEY PRETTY MUCH LOOKED ON
TRACK.

&&

.HYDROLOGY...
EXCESSIVE RAINFALL ALONG THE RIO GRANDE AND IT/S TRIBUTARIES
RESULTED IN ELEVATED FLOWS ON THE RIO GRANDE...WITH CASTOLON...
JOHNSON RANCH AND BOQUILLAS FORECAST TO GO ABOVE FLOOD STAGE LATER
THIS AFTERNOON AND EVENING.  SINCE THERE WILL STILL BE A CHANCE OF
SHOWERS AND THUNDERSTORMS ALONG THE RIO GRANDE TONIGHT AND
THURSDAY...ADDITIONAL ELEVATED FLOWS...OR FLOODING...WILL BE
POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              69  83  69  87  /  40  50  40  20
CARLSBAD NM                69  85  68  86  /  50  40  30  30
DRYDEN TX                  72  90  72  90  /  50  50  60  30
FORT STOCKTON TX           71  88  69  88  /  50  60  60  30
GUADALUPE PASS TX          64  81  62  80  /  60  40  30  30
HOBBS NM                   69  84  68  88  /  40  40  30  20
MARFA TX                   63  81  62  80  /  60  40  50  40
MIDLAND INTL AIRPORT TX    71  85  70  88  /  40  50  40  20
ODESSA TX                  72  85  70  89  /  40  60  40  20
WINK TX                    73  90  70  90  /  50  60  50  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 2 PM THIS AFTERNOON TO 5 AM MDT THURSDAY
     FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY
     COUNTY.

TX...FLASH FLOOD WATCH FROM 3 PM CDT /2 PM MDT/ THIS AFTERNOON TO 6
     AM CDT /5 AM MDT/ THURSDAY FOR THE FOLLOWING ZONES...BIG
     BEND AREA...DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
     MOUNTAINS...MARFA PLATEAU...PRESIDIO VALLEY...VAN HORN AND
     HIGHWAY 54 CORRIDOR.

&&

67/54
Hazardous weather outlook, Aug 1, 12:33 PM CST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
133 PM CDT WED AUG 1 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
133 PM CDT WED AUG 1 2007 /1233 PM MDT WED AUG 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ABUNDANT MOISTURE AVAILABLE IN THE ATMOSPHERE WILL COMBINE WITH
HEATING AND AN UPPER LEVEL DISTURBANCE OVER WEST TEXAS TO PRODUCE
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER SOUTHEASTERN
NEW MEXICO AND WEST TEXAS THIS AFTERNOON THROUGH TONIGHT.  THE BEST
CHANCE FOR RAIN WILL BE IN THE FAR WESTERN AREAS NEAR THE MOUNTAINS
IN CLOSER PROXIMITY TO THE UPPER LOW...AND WHERE UPSLOPE FLOW WILL
BE THE STRONGEST.  HEAVY RAIN IS STILL A CONCERN AND A FLASH FLOOD
WATCH WILL REMAIN IN EFFECT FROM THE BIG BEND REGION AND PRESIDIO
VALLEY...NORTH THROUGH THE DAVIS MOUNTAINS AND MARFA PLATEAU...TO
THE GUADALUPE MOUNTAINS.

MORE SCATTERED SHOWERS AND THUNDERSTORMS OVER THE REST OF
SOUTHEASTERN NEW MEXICO AND WEST TEXAS COULD RESULT IN LOCALLY HEAVY
RAINFALL TOO.  HOWEVER...FLASH FLOODING IS EXPECTED TO BE MUCH MORE
ISOLATED.

RIVER LEVELS ALONG THE RIO GRANDE REMAIN HIGH AND TRIBUTARIES ARE
LIKELY RUNNING WITH WATER.  ADDITIONAL HEAVY RAIN THIS AFTERNOON
AND TONIGHT COULD PROLONG FLOODING CONCERNS ALONG THE RIO GRANDE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE POSSIBILITY OF HEAVY RAIN WILL CONTINUE ACROSS THE PERMIAN BASIN AND
LOWER TRANS PECOS EARLY THURSDAY INTO FRIDAY MORNING. DEPENDING ON
HOW THIS RAIN DEVELOPS ADDITIONAL FLASH FLOOD WATCHES MAY BE
NEEDED.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER LOCAL
OFFICIALS SHOULD BE PREPARED FOR THE POSSIBILITY OF FLOODING AND
FLASH FLOODING THROUGH FRIDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 1, 4:43 PM CST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
543 PM CDT WED AUG 1 2007

TXZ075-012345-
PECOS-
543 PM CDT WED AUG 1 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN PECOS COUNTY.

SEVERAL STRONG THUNDERSTORMS WERE LOCATED ACROSS PECOS COUNTY AT 543
PM CDT. THEY ARE NEARLY STATIONARY.  LOCALLY HEAVY RAINFALL IS
POSSIBLE WITH THESE STORMS.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The radar

The Midland/Odessa radar (KMAF), 92 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

12 flash flood. Local standard time, as filed.

Flash Flood, Dawson

When
August 1, 9:00 PM CST to August 2, 2:00 AM CST
Where
Dawson County, 3 mi E of Lamesa to 10 mi E of Lamesa
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.730, -101.898

Sixteen inches of water covered U.S. Higway 180 for a seven mile stretch, stranding motorists.

Flash Flood, Martin

When
August 1, 11:00 PM CST to August 2, 2:00 AM CST
Where
Martin County, 3 mi N of Lenorah
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.343, -101.870

Eight inches of water flowed rapidly across the intersection of Texas State Highway 137 and Farm to Market Road 846.

Flash Flood, Midland

When
August 2, 12:12 AM CST to 5:00 AM CST
Where
Midland County, Midland
Cause
Heavy Rain
Property damage
$125,000
Reported by
Fire Department/Rescue
Coordinates
32.000, -102.080

Law enforcement and fire department officals responded to 25 high water rescues, as several vehicles were submerged or washed off the road throughout the city of Midland. These events took place at the intersections of Illinois and Stonybrook, Texas State Highway 191 and Loop 250, and Midland Drive and Wall Street.

Flash Flood, Andrews

When
August 2, 1:00 AM CST to 7:00 AM CST
Where
Andrews County, Andrews
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.320, -102.550

Law enforcement reported road closures throughout the city of Andrews for at least six hours.

Flash Flood, Ector

When
August 2, 1:10 AM CST to 6:00 AM CST
Where
Ector County, Odessa
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
31.850, -102.370

The Odessa Police Department reported flash flooding at the intersections of 36th and Dixie, 52nd and Dixie, Dixie and University Avenue, and 52nd and Esmund. Several high water rescues and road closures occurred throughout the night across the city of Odessa.

Flash Flood, Andrews

When
August 2, 2:00 AM CST to 8:00 AM CST
Where
Andrews County, Andrews
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.320, -102.550

Local law enforcement reported road closures due to high water across many roads in the city of Andrews.

Flash Flood, Midland

When
August 2, 2:30 AM CST to 8:30 AM CST
Where
Midland County, Midland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.000, -102.080

Law enforcement reported several high water rescues in the city of Midland. The westbound lane of Business Interstate 20 at the Farm to Market Road 1788 exit was closed due to high water over the roadway.

Flash Flood, Crane

When
August 2, 5:00 AM CST to 9:00 AM CST
Where
Crane County, 13 mi NW of Juan Cordona Lake
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
31.463, -102.686

Six inch pools of water accumulated on the ground and led to water protrusion inside the control room at Chevron-Warren Petroleum.

Flash Flood, Winkler

When
August 2, 5:10 AM CST to 8:00 AM CST
Where
Winkler County, Wink
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.750, -103.150

One foot of water flowed over Texas State Highway 115.

Flash Flood, Ector

When
August 2, 5:11 AM CST to 10:00 AM CST
Where
Ector County, Odessa
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.850, -102.370

The media reported flooding throughout the city of Odessa, including a dumpster floating down 25th street between Adams and Eisenhower Streets.

Flash Flood, Pecos

When
August 2, 6:15 AM CST to 10:15 AM CST
Where
Pecos County, 8 mi SW of Imperial
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
31.188, -102.776

Two feet of water was reported over Farm to Market Road 1053.

Flash Flood, Pecos

When
August 2, 8:05 AM CST to 11:00 AM CST
Where
Pecos County, Ft Stockton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.880, -102.870

Comanche Springs was running two feet deep and over the roads in and around Rooney Park. Roads were blocked in that area. Gomey Road in Fort Stockton was barricaded by law enforcement due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49848, 49850, 49892, 49893, 49897, 52311, 52312, 49907, 49908, 49911, 49922, 49923.